Alert archive / Arizona / Fire Weather Watches in 2021
Fire Weather Watch 13, NWS Tucson, AZ
NWS Tucson, AZ issued this fire weather watch at May 20, 2021, 9:53 AM MST for 6 counties in Arizona. It took effect at May 22, 2021, 10:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 20, 2021, 9:53 AM MST (16:53 UTC)
- In effect from
- May 22, 2021, 10:00 AM MST
- Expired
- May 21, 2021, 2:27 AM MST
- In force
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 16:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 4.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3301 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
286 WWUS85 KTWC 201653 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 953 AM MST Thu May 20 2021 AZZ150>154-210730- /O.NEW.KTWC.FW.W.0018.210521T1500Z-210522T0300Z/ /O.NEW.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 953 AM MST Thu May 20 2021 ...RED FLAG WARNING IN EFFECT FROM 8 AM TO 8 PM MST FRIDAY FOR GUSTY WINDS, LOW RH, AND ISOLATED DRY THUNDERSTORMS FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RH FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150 AND ALL OF, 151, 152, 153, AND 154... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 8 AM to 8 PM MST Friday. a Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Saturday morning through Saturday evening. * AFFECTED AREA...Most of southeast Arizona. * TIMING...Isolated dry thunderstorms possible for the Red Flag Warning area Friday morning into the afternoon along with gusty winds and low RH during the afternoon and early evening. For the Fire Weather Watch, gusty winds and low RH from Saturday morning until Saturday evening. * WINDS...For Friday, southwest 15-25 mph, with gusts around 35 mph. Gusty and erratic outflow wind gusts to 45 mph are possible around dry thunderstorms. For Saturday, southwest 15-30 mph, with gusts to 40 mph possible. * RELATIVE HUMIDITY...8-15 percent Friday and generally 5-10 percent on Saturday. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
718 WWUS85 KTWC 202212 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 312 PM MST Thu May 20 2021 AZZ150>154-211330- /O.CON.KTWC.FW.W.0018.210521T1500Z-210522T0300Z/ /O.CON.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 312 PM MST Thu May 20 2021 ...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM TO 8 PM MST FRIDAY FOR GUSTY WINDS, LOW RH, AND ISOLATED DRY THUNDERSTORMS FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING FOR GUSTY WINDS AND LOW RH FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS... The National Weather Service in Tucson has issued a Red Flag Warning, which is in effect from 8 AM to 8 PM MST Friday. a Fire Weather Watch has also been issued. This Fire Weather Watch is in effect from Saturday morning through Saturday evening. * AFFECTED AREA...Most of southeast Arizona. * TIMING...Isolated dry thunderstorms possible for the Red Flag Warning area Friday morning into the afternoon along with gusty winds and low RH during the afternoon and early evening. For the Fire Weather Watch, gusty winds and low RH from Saturday morning until Saturday evening. * WINDS...For Friday, southwest 15-25 mph, with gusts around 35 mph. Gusty and erratic outflow wind gusts to 45 mph are possible around dry thunderstorms. For Saturday, southwest 15-30 mph, with gusts to 40 mph possible. * RELATIVE HUMIDITY...8-15 percent Friday and generally 5-10 percent on Saturday. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
309 WWUS85 KTWC 210927 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 227 AM MST Fri May 21 2021 AZZ150>154-212200- /O.UPG.KTWC.FW.A.0013.210522T1700Z-210523T0300Z/ /O.NEW.KTWC.FW.W.0019.210522T1700Z-210523T0300Z/ /O.EXT.KTWC.FW.W.0018.210521T1700Z-210522T0200Z/ Arizona Fire Weather Zone 150 Sonoran FDRA-Most of Pima County-South Central Pinal County- Tohono O'odham Nation-Tucson Metropolitan area-TDC- Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 227 AM MST Fri May 21 2021 ...RED FLAG WARNING NOW IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING FOR GUSTY WINDS, LOW RH AND VERY HIGH FIRE DANGER RATING FOR THE EASTERN HALF OF FIRE WEATHER ZONE 150, ALL OF 151, NORTHERN HALF OF 152, ALL OF 153, AND 154 EXCLUDING THE CHIRICAHUAS... ...RED FLAG WARNING IS IN EFFECT FROM 10 AM TO 8 PM MST SATURDAY FOR STRONG GUSTY WINDS, LOW RH AND VERY HIGH FIRE DANGER RATING FOR EASTERN ZONE 150 AND ALL OF ZONES 151, 152, 153 AND 154...... The start time of the Red Flag Warning for today was adjusted and is now in effect from 10 am to 7 pm today. The adjustment was made to account for current and expected wind and RH conditions. The National Weather Service in Tucson has upgraded the Saturday Fire Weather Watch to a Red Flag Warning, which is in effect from 10 AM to 8 PM MST Saturday. * AFFECTED AREA...For today, most of southeast Arizona except western Pima county, eastern two-thirds of Cochise county and the southeast parts of Graham and Greenlee counties. For Saturday the warning is in effect everywhere from the Baboquivari Mountains eastward. * TIMING...For Today, from 10 am through 7 pm which should be the windiest time period. For Saturday, the warning is in effect from 10 am through 8 pm in the evening. * WINDS...For today, southwest 15 to 25 mph, with gusts around 35 mph. Local gusty and erratic outflow wind gusts of 35 to 45 mph are possible around virga shafts or dry thunderstorms which are most likely from the Safford area North and East. For Saturday, winds are expected to be stronger at southwest 15 to 30 mph, with gusts to 40 mph. * RELATIVE HUMIDITY...8-15 percent today and generally 5-10 percent on Saturday. * IMPACTS...Any fires that develop or are ongoing will have the potential to spread rapidly and be resistant to control efforts. * FOR A DETAILED VIEW OF THE HAZARD AREA...Visit weather.gov/Tucson and click on the Detailed Hazards Icon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are expected to develop. A combination of strong winds...low relative humidity...and dry vegetation will create the potential for rapid and erratic fire growth. Please advise the appropriate officials or fire crews in the field of the Red Flag Warning for portions of Southeast Arizona. && $$ Cerniglia Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this fire weather watch went out at May 20, 2:16 AM MST, 7 hours 37 minutes earlier.
Area forecast discussion, May 20, 2:16 AM MST, 7 hours 37 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 216 AM MST Thu May 20 2021 .SYNOPSIS...Warm temperatures continue today with an increase in afternoon breezes. A weather system will bring gusty winds and a slight chance of showers Friday along with several degrees of cooling. Gusty winds continue Saturday before diminishing thereafter as temperatures return to near normal next week. && .DISCUSSION...Southeast Arizona is under westerly flow aloft this morning between a shortwave ridge across New Mexico and a longwave trough across the West Coast. Skies are mostly clear but some cirroform cloudiness is noted on IR satellite imagery upstream and that will move in from the west later today and especially tonight as the aforementioned trough continues to dig southward. With a tightening pressure gradient, breezy winds are expected this afternoon into this evening with high temperatures a couple degrees above normal. As the flow becomes more southwesterly aloft tonight into Friday ahead of the upper low, moisture will increase aloft and we can't rule out some virga or a couple of light showers during the day Friday as a cold front moves in from the west and knocks temperatures down about 5 degrees compared to today. Perhaps just enough instability across the White Mountains for a slight chance of a thunderstorm up there. Winds will pickup just a bit more on Friday compared to today with the potential for areas of blowing dust near the Willcox Playa along with critical Fire Weather conditions to the south and east of Tucson. The aforementioned trough will bottom out on Saturday across the Lower Colorado River Valley with a tight pressure gradient remaining across all of southeast Arizona with continued breezy to windy conditions. Thus, critical fire weather conditions possible once again along with blowing dust potential in the normal trouble spots near the Willcox Playa and possibly in Pinal County as well. A rather benign pattern is shaping up Sunday and heading through much of next week as stronger troughing lifts out with a gradual increase in heights aloft under southwesterly flow aloft. This will result in a slackening of winds with the typical afternoon gustiness for this time of year as temperatures warm to seasonable levels for late May by the middle of next week. && .AVIATION...Valid through 21/12Z. Clear skies to a FEW clouds AOA 20k ft MSL becoming SCT-BKN clouds AOA 20k ft MSL by 20/20Z. BKN-OVC clouds around 15k ft MSL aft 21/05Z. Slight chance of -SHRA from Tucson westward aft 21/06Z. SFC wind less than 12 kts thru 20/18Z and then again aft 21/04Z. SLY/SWLY SFC wind at 14-20 kts gusting 22-28 kts between 20/18Z and 21/04Z. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...There will be a slight chance of light rainfall late tonight and Friday across southeast Arizona, with dry conditions this weekend into at least the middle of next week. Typical afternoon breeziness can be expected much of the next 7 days, with strong and gusty southwest winds each afternoon and early evening starting today and continuing through Saturday. Localized critical fire weather conditions will be possible on Friday, with much of the area at critical fire weather thresholds on Saturday. Minimum RH values will be 10-15 percent for most locations through Friday, lowering into the single digits this weekend into next week. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 9:53 AM MST | Red Flag Warning | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 33 hr |
Nearby
Fire Weather Watches in Arizona, 2021Every fire weather watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.